MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL VASCULAR LIN STAP; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL VASCULAR LIN STAP; STAPLE, IMPLANTABLE
Catalog Number TX30V
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 02/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch #: unk.The lot/batch was not provided; therefore, a manufacturing record evaluation could not be performed.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? what specific thoracic procedure was being performed? why was the pa believed to be quite thick? could there have been any tumor invasion into the vessel? when was the reload retaining cap removed? was the device closed and then reopened to reposition prior to firing? was the device difficult to close? was the device difficult to fire? was the tissue retaining pin placed automatically or manually? were any clips or sutures used in the area of the firing? did the surgeon inspect the staple line by releasing the device prior to dividing the vessel per the ifu? were there any other alternative approaches used to proactively prevent bleeding such as utilizing a vascular clamp prior to artery division? what is the current status of the patient?.
 
Event or Problem Description
It was reported that during a unknown procedure, second firing of the tx30v stapler surgeon fired as normal, no sounds or odd feeling of the device.After cutting and opening stapler to remove device the pa immediately began gushing blood as though nothing had stapled or staples had immediately come apart.No staples were noted in the patient that they can recall.They were able to stop the bleeding and suture the ¿staple line¿ that did not exist.Clamped vessel and hand sutured.The ¿stump¿ of the vessel was quite thick and very short so placement of another stapler would not have worked.Patient lost minimal blood (approx 500ml or less during this incident).Surgery was delayed but the procedure was completed successfully.Patient is stable as of a few hours afterwards.Surgeon and nurse after case tried to fire again the same device and reload outside the patient to see if perhaps it hadn¿t fired and it had its safety lockout engage as would normally occur with a previously fired stapler.When rep arrived later in the day we took another reload from the same lot/batch number; fired it on a demo device and staples formed as intended.Additional information was provided that the procedure was pronged 1.5 hours.The patient went to icu (surgeon said may have ended up there anyways).Patient lost 500-1l max of blood and required a blood transfusion.As a result, icu was certain (as prior to incident it was a possibility only).
 
Additional Manufacturer Narrative
Product complaint (b)(4).Batch # r58w8k.Device evaluation summary: the analysis results showed that the tx30v device arrived with no apparent damage and with a reload present.The reload was received fully fired.In addition, a second fully fired reload was returned.The device was tested for functionality with a test reload and it fired and formed all the staples as intended.The device fired without any difficulties, the staple line was complete, and the staples meet the staple form release criteria.The event described could not be confirmed as the device performed without any difficulties noted.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.Additional information provided: during surgery, there was a problem with the vascular stapler.The device had been used once before without any incident.The stapler did not function correctly (the staples did not come out despite the fact that the device had staples in it).This resulted in significant bleeding from the pulmonary artery.Additional information was requested and the following was obtained: just for clarification, did the device lock out and could not be fired at all? - device fired as normal, no odd sounds or odd feeling when activated device yes or was the trigger advanced with no staples deployed? -immediately upon release of the stapler after having cut the artery on the specimen side, massive bleeding was noted from the right main pulmonary artery as if the staple line had completely opened or as if no staples had been fired.I do not recollect seeing or feeling any staples.-device fired no staples were seen in the field after incident.It was reported that the event caused bleeding (approximately 300 ml) and prolonged the procedure 45 minutes.The tx30v linear stapler is used to staple only and does not cut (device has no knife).Can you please clarify what caused the reported bleeding? what did you use to cut? did you check the staple line prior to cutting? -i believe that either the staple line tore through the artery or no staples were fired given the immediacy of the bleeding upping stapler release.A 15 blade scalpel was used to cut the specimen side of the artery after the stapler had been fired and checked for lockout.I did not release the stapler to check the staple line prior to cutting.How was the bleeding controlled? digital control of the artery was achieved and a clamp was subsequently placed below the opened artery.3-0 prolene suture with pledgets were used to oversew the artery.Did the patient require a transfusion? yes.Was there any patient consequence as a result of the procedure being prolonged 45 minutes? patient went to icu after.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? patient went to icu.How is the patient at last check up? the patient was discharged this week but did have to go back to the or approximately 10 days after surgery for a retained hemothorax and required further transfusions as a result of this delayed bleed.What were the indications for surgery? lung cancer.What surgical procedure was being performed? pneumonectomy.Did the surgeon receive tactile feedback when the dark gray firing handle was completely closed? yes was closed and fired as normally would be.What is the current status of the patient? fine.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key8444660
Report Number3005075853-2019-17477
Device Sequence Number2818622
Product Code GDW
UDI-Device Identifier10705036013457
UDI-Public10705036013457
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/11/2023
Device Catalogue NumberTX30V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer04/02/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date04/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELOAD - XR30V; STAPLER - TX30V
Outcome Attributed to Adverse Event Required Intervention;